Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

June 14, 2012Faribault County, Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 14, 2012, 10:22 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2012, 10:22 PM CDT (03:22 UTC)
Expired
Jun 14, 2012, 11:15 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN

Counties Faribault County, MN, Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WWUS83 KMPX 150322
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT THU JUN 14 2012

MNZ084-085-092-093-150415-
FARIBAULT-FREEBORN-STEELE-WASECA-
1022 PM CDT THU JUN 14 2012

...THUNDERSTORMS MOVING OVER FARIBAULT...FREEBORN...STEELE AND 
WASECA COUNTIES THROUGH 1115 PM CDT...

AT 1017 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BRUSH CREEK. THIS STORM WAS MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRUSH CREEK.
  WELLS.
  BARODA.
  ALDEN.
  FREEBORN.
  HARTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4357 9392 4381 9400 4398 9304 4361 9305
TIME...MOT...LOC 0322Z 259DEG 31KT 4371 9376

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 7:07 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 7:07 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT THU JUN 14 2012

.UPDATE...

00Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
THE MAIN CHALLENGE OVER THE NEXT SEVERAL DAYS ARE THUNDERSTORM
CHANCES AND THE THREAT OF SEVERE WEATHER THROUGH EARLY PART OF NEXT
WEEK. THE LATEST MODEL RUN...CONTINUE TO INDICATE A VERY ACTIVE
WEATHER PATTERN OVER THE UPPER MIDWEST OVER THE NEXT FIVE DAYS WITH
SEVERAL SHORTWAVE TROUGH MOVING THROUGH THE NORTHERN TIER OF THE
CONUS.

THIS AFTERNOON...A DEEP UPPER LOW PRESSURE SYSTEM WAS LOCATED JUST
WEST OF LAKE WINNIPEG CANADA. THIS SYSTEM IS FORECAST TO LIFT
NORTHEAST...AND
DRAG A COLD FRONT THROUGH MUCH OF THE UPPER MIDWEST BY FRIDAY
MORNING.  THE FRONT WILL EVENTUALLY STALL OVER SOUTHEAST MN AND
CENTRAL WISCONSIN LATER TONIGHT.

ON GOING CONVECTION ASSOCIATED WITH MESOSCALE CONVECTIVE SYSTEM WILL
CONTINUE TO ADVANCE EAST THROUGH THE WESTERN GREAT LAKES THIS
EVENING. THE LATEST IR SATELLITE IMAGERY SHOWED THE SYSTEM WAS
BACK BUILDING OVER SOUTHERN MINNESOTA. THIS AFTERNOON...A WARM FRONT
STRETCH OVER THE SOUTHERN THIRD OF MN INTO A LOW PRESSURE SYSTEM
OVER WEST CENTRAL MN.  THE COMBINATION OF OLD OUTFLOW
BOUNDARY...WARM FRONTAL BOUNDARY AND APPROACHING COLD FRONT WILL
HELP INSTIGATE ADDITIONAL THUNDERSTORMS. MORNING ROUND OF
THUNDERSTORMS HAD COOLED DOWN THE ATMOSPHERE...WHERE THE FREEZING
LEVEL HAS LOWER FROM 13700 FEET EARLIER. MUCH OF THE SEVERE WEATHER
TODAY WAS LARGE HAIL...WITH HAIL UP TO AN INCH.

ANOTHER ROUND OF STRONG TO SEVERE STORMS ARE POSSIBLE FRIDAY
AFTERNOON/EVENING OVER SOUTH CENTRAL MN AND WEST CENTRAL WISCONSIN
WITH A MORE WIDESPREAD RISK OF SEVERE STORMS SATURDAY.

THE LATEST GEM-NHEM INDICATED MORE OF THE SAME NEXT WEEK WITH
SEVERAL MORE BOUTS OF SEVERE WEATHER POSSIBLE WEDNESDAY AND
THURSDAY.

&&

.AVIATION.../00Z TAF ISSUANCE/

QUICK UPDATE HERE...A WEAK COLD FRONT/TROUGH HAS PUSHED INTO CENTRAL
MINNESOTA...PAST KAXN BUT NOT TO KSTC YET. MOST OF THE CONVECTION
IS LOCATED WEST OF I-35 AND SOUTH OF I-94. THEREFORE THE ONLY
TERMINAL IMPACTED IS KEAU. SHOULD EXPECT CONVECTION TO CONTINUE
THROUGH 04Z. BIGGEST THREAT WILL BE HEAVY RAIN. WINDS SWILL BE A
CONCERN THROUGH 02Z WITH SUSTAINED APPROACHING 30KTS AND GUSTS
APPROACHING 45KTS WITH ISOLATED STORMS. SLIGHT CHANCE WE COULD SEE
VCTS AT KRNH THROUGH 2Z.

FRONT TROUGH MOVES THROUGH KEAU BY 10Z. NEXT CONCERN AT KRNH AND
KEAU WILL BE FOG. BELIEVE WINDS WILL DIE DOWN AFTER 06Z AND FOG
FORMATION SHOULD OCCUR. DO BELIEVE WE WILL SEE 1SM AT KEAU...MAYBE
LOWER IF SKIES BECOME CLEAR SOONER.

WEAK HIGH PRESSURE MOVES IN FOR FRIDAY WITH LIGHT WINDS AND SCT
CLOUDS EAST OF MINNESOTA. ANOTHER FRONT MOVES INTO THE STATE ON
SATURDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. BEST
CHANCES WILL BE NORTH AND EAST OF KMSP.

KMSP...FRONT EXPECTED TO MOVE THROUGH AFTER 05Z. DO NOT EXPECT ANY
FOG TONIGHT AND SHOULD SEE SKC FRIDAY WITH LIGHT WINDS...PERHAPS
SCT250 IN THE AFTERNOON AND EVENING AHEAD OF THE NEXT SYSTEM.

OUTLOOK/
FRIDAY...VFR.
SATURDAY...MVFR/VFR WITH TSRA POSSIBLE. BEST CHANCES AFTN/EVENING
SUNDAY...VFR.
MONDAY...MVFR/VFR WITH TSRA POSSIBLE BUT LOW CONFIDENCE.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/DRL
Hazardous weather outlook, Jun 14, 11:37 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1137 AM CDT THU JUN 14 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1137 AM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ONCE AGAIN THIS
AFTERNOON. ONE AREA OF STORMS WILL DEVELOP ALONG A COLD FRONT THAT
WILL MOVE INTO WEST CENTRAL MINNESOTA...WITH OTHER STORMS
CONTINUING OVER EAST CENTRAL MINNESOTA...AND THEN DEVELOPING INTO
SOUTH CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE WEATHER THREATS...BUT A TORNADO OR TWO CANNOT BE
RULED OUT IN THE VICINITY OF THE OUTFLOW BOUNDARY FROM THIS
MORNINGS ACTIVITY...WHICH WILL RESIDE NEAR THE METRO AREA THIS
AFTERNOON. THE MOST FAVORABLE TIMES FOR SEVERE WEATHER WILL BE
BETWEEN 1 PM AND 10 PM. STAY TUNED TODAY FOR ANY POTENTIAL SEVERE
WEATHER WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS WEEKEND AS A WARM
FRONT LIFTS INTO THE AREA AND ANOTHER COLD FRONT PASSES THROUGH.
ALTHOUGH THERE IS STILL SOME UNCERTAINTY...A FEW STRONG TO SEVERE
STORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING. THE WEATHER
PATTERN LOOKS LIKE IT WILL REMAIN ACTIVE INTO EARLY IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 14, 5:41 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 PM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             6 E GOODHUE             44.40N 92.49W
06/14/2012  E1.00 INCH       GOODHUE            MN   PUBLIC

            MOSTLY NICKELS WITH A FEW QUARTERS...TIME ESTIMATED FROM
            RADAR

&&

JRB
Special weather statement, Jun 14, 6:58 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
658 PM CDT THU JUN 14 2012

MNZ078-150030-
GOODHUE-
658 PM CDT THU JUN 14 2012

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS OVER GOODHUE COUNTY
THROUGH 730 PM CDT...

AT 655 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR KENYON. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KENYON.
  BOMBAY.
  WANAMINGO.
  ZUMBROTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4419 9302 4437 9302 4443 9251 4436 9251
      4435 9254 4420 9254 4419 9256
TIME...MOT...LOC 2357Z 263DEG 23KT 4427 9297

JRB
Local storm report, Jun 14, 7:19 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT THU JUN 14 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             6 SW WANAMINGO          44.24N 92.86W
06/14/2012  M1.25 INCH       GOODHUE            MN   TRAINED SPOTTER

&&

MPG
Local storm report, Jun 14, 7:24 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 PM CDT THU JUN 14 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     5 SW WANAMINGO          44.25N 92.86W
06/14/2012                   GOODHUE            MN   TRAINED SPOTTER

            NUMEROUS LARGE TREES DOWNED IN ALONG COUNTY
            HIGHWAY 1... ALONG WITH A HAY WAGON BLOWN
            INTO THE ROAD.

&&

MPG
Local storm report, Jun 14, 8:31 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
831 PM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     FAIRMONT                43.64N 94.46W
06/14/2012                   MARTIN             MN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED LARGE TREE DOWN BLOCKING THE
            ROAD...TIME ESTIMATED FROM RADAR

&&

JRB
Special weather statement, Jun 14, 10:22 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT THU JUN 14 2012

MNZ084-085-092-093-150415-
FARIBAULT-FREEBORN-STEELE-WASECA-
1022 PM CDT THU JUN 14 2012

...THUNDERSTORMS MOVING OVER FARIBAULT...FREEBORN...STEELE AND
WASECA COUNTIES THROUGH 1115 PM CDT...

AT 1017 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BRUSH CREEK. THIS STORM WAS MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRUSH CREEK.
  WELLS.
  BARODA.
  ALDEN.
  FREEBORN.
  HARTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4357 9392 4381 9400 4398 9304 4361 9305
TIME...MOT...LOC 0322Z 259DEG 31KT 4371 9376

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:29 PM CDTFlash Flood WarningMPXGoodhue5 hr
Jun 14, 7:56 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin34 min
Jun 14, 8:25 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Waseca35 min
Jun 14, 9:26 PM CDTAreal Flood AdvisoryMPXGoodhue, Rice, Steele3 hr
Jun 14, 9:34 PM CDTRiver Flood WarningMPXGoodhue7 hr
Jun 14, 10:00 PM CDTFlash Flood WarningMPXDakota, Goodhue, Rice4 hr
Jun 14, 11:11 PM CDTSpecial Weather StatementMPXFreeborn64 min
Jun 14, 11:52 PM CDTAreal Flood WarningMPXGoodhue6 hr
Jun 15, 1:21 AM CDTAreal Flood AdvisoryMPXFaribault, Freeborn, Steele, Waseca4 hr
Jun 15, 1:38 AM CDTAreal Flood WarningMPXDakota, Goodhue, Rice, Steele4 hr
Jun 15, 5:51 AM CDTAreal Flood WarningMPXDakota, Goodhue, Rice4 hr
Jun 15, 9:31 AM CDTAreal Flood WarningMPXDakota, Goodhue, Rice8 hr

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.